Severe hypomagnesemia associated with pentamidine therapy

Rev Infect Dis. May-Jun 1991;13(3):511-2. doi: 10.1093/clinids/13.3.511.

Abstract

A case of severe hypomagnesemia in a patient with AIDS that manifested as changes in mental status is presented. The hypomagnesemia was due to renal wasting of magnesium, most probably caused by pentamidine-induced renal tubular injury. This entity has been reported once before and should be considered in the differential diagnosis of altered mental status in patients with AIDS.

Publication types

  • Case Reports

MeSH terms

  • Acquired Immunodeficiency Syndrome / complications*
  • Adult
  • Female
  • Humans
  • Magnesium / blood*
  • Magnesium Deficiency / chemically induced*
  • Pentamidine / adverse effects*
  • Pentamidine / therapeutic use
  • Pneumonia, Pneumocystis / complications
  • Pneumonia, Pneumocystis / drug therapy*

Substances

  • Pentamidine
  • Magnesium